Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 141, NWS Albuquerque, NM

August 28, 2002Torrance County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 28, 2002, 5:48 PM MDT for Torrance County, New Mexico. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2002, 5:48 PM MDT (23:48 UTC)
Expired
Aug 28, 2002, 6:30 PM MDT
In force
42 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Torrance County, NM

The radar

The Albuquerque radar (KABX), 118 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.8 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2002-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2002-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
832 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1871 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

578 
WUUS55 KABQ 282348
SVRABQ
NMC057-290030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
548 PM MDT WED AUG 28 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TORRANCE COUNTY IN CENTRAL NEW MEXICO

* UNTIL 630 PM MDT

* AT 545 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES SOUTH OF CLINES CORNERS...OR ABOUT 25
  MILES EAST OF MORIARTY...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  EAST OF CLINES CORNERS NEAR INTERSTATE 40 

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3504 10571 3468 10577 3483 10528 3504 10529

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:32 PM MDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 28, 1:32 PM MDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
132 PM MDT WED AUG 28 2002

WHAT A DIFFERENCE A DAY MAKES. HIGH AND DRY YESTERDAY AND NOW WE HAVE
SHOWERS AND THUNDERSTORMS OVER MUCH OF THE FORECAST AREA.

WITH THE UPPER LEVEL HIGH DRIFTING EAST AND A SHORT WAVE MOVING NWD
ACROSS WRN NM THIS PM...A SURGE OF MOISTURE AND DECENT INSTABILITY
HAVE FUELED THE ATMOSPHERE ACROSS WRN AND CNTRL NM. THE E ALREADY HAS
A DEEP LAYER OF MOISTURE. THE SHORT WAVE IS FORECAST BY ALL MODELS TO
MOVE ACROSS CNTRL NM THIS EVENING AND THEN INTO THE ERN ZONES
OVERNIGHT INTO THURSDAY MORNING. WITH THE DEEPER MOISTURE IN THE E
CONCERN IS FOR SOME HEAVY RAIN AND MODELS SUPPORT THIS WITH 1-2 INCH
AMOUNTS IN THE NE AND EC AREAS. WILL NOT ISSUE FLASH FLOOD WATCH AS
PLAINS THE LEAST FLASHY OF OUR FORECAST AREA...BUT COULD BE ISOLATED
SPOTS TONIGHT. WILL MENTION SOME HEAVY RAIN IN ALL ERN ZONES ALONG
WITH SMALL HAIL AND STRONG WIND GUSTS. CHANCE POPS WRN ZONES AND
LIKELY POPS MOST CNTRL AND ERN ZONES OVERNIGHT.

STILL SHOULD BE FAIRLY ACTIVE THURSDAY WITH PLENTY OF MOISTURE
HANGING AROUND AND PROBABLY AN ADDITIONAL SHORT WAVE OR TWO ROTATING
AROUND UPPER HIGH CENTERED JUST TO OUR SE. WILL CARRY CHANCE POPS
MOST ZONES THURSDAY INTO THURSDAY NIGHT. TEMPS GENERALLY BELOW
NORMAL.

UPPER LEVEL LOW/TROUGH TO THE NW OPENS UP AND LIFTS NE THE REMAINDER
OF THIS WEEK. LESS EVIDENCE OF ANOTHER TROUGH REPLACING IT THIS
WEEKEND. THUS UPPER HIGH WILL HAVE ROOM TO BUILD WEST SOME AND THIS
MAY REDUCE CHANCES/COVERAGE OF SHOWERS/STORMS FROM FRIDAY ON. WILL
KEEP CURRENT TREND OF JUST SLIGHT CHANCE POPS FROM THIS FRIDAY
THROUGH WEDNESDAY OF NEXT WEEK WITH SLIGHTLY WARMER TEMPS.

ABQ TB 065/086 063/088 063 40543
SAF TB 057/081 053/083 053 40643
TCC TB 064/084 065/086 066 40644

.ABQ...NONE.

CHJ

In the hours before

Local storm report, Aug 28, 5:01 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
501 PM MDT WED AUG 28 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 AM    FOLSOM                    NM   .75 INCH HAIL
08/28/02   UNION

0448 AM    5 NE FOLSOM              NM   1.00 INCH HAIL
08/28/02   UNION

0458 AM    19 NE SPRINGER            NM   1.00 INCH HAIL
08/28/02   COLFAX
Local storm report, Aug 28, 5:01 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
501 PM MDT WED AUG 28 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 AM    FOLSOM                    NM   .75 INCH HAIL
08/28/02   UNION

0448 AM    5 nef FOLSOM              NM   1.00 INCH HAIL
08/28/02   UNION

0458 AM    19 NE SPRINGER            NM   1.00 INCH HAIL
08/28/02   COLFAX
Local storm report, Aug 28, 5:34 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE, NM
534 PM MDT WED AUG 28 2002

TIME(MDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0506 AM    DES MOINES                NM   .75 INCH HAIL
08/28/02   UNION

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 3:59 PM MDTSevere Thunderstorm WarningABQMora, San Miguel61 min
Aug 28, 4:36 PM MDTSevere Thunderstorm WarningABQUnion54 min
Aug 28, 4:57 PM MDTSevere Thunderstorm WarningABQColfax63 min
Aug 28, 5:23 PM MDTSevere Thunderstorm WarningABQHarding52 min
Aug 28, 5:31 PM MDTSevere Thunderstorm WarningABQUnion59 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.